phone +7 (3412) 91 60 92

Archive of Issues

Russia Moscow
Section Mathematics
Title On the limit distribution of a number of runs in polynomial sequence controlled by Markov chain
Author(-s) Mezhennaya N.M.a
Affiliations Bauman Moscow State Technical Universitya
Abstract The present paper is devoted to studying the asymptotic properties of a number of runs in the sequence of discrete random variables controlled by Markov chain with a finite number of states. A chain state at each step determines the law of characters distribution in the controlled sequence at this step. This random sequence represents a model of hidden Markov chain. Using Chen-Stein method we estimate the total variation distance between the distribution of the number of runs with length not less than predetermined length in the random sequence controlled by Markov chain and the accompanying Poisson distribution. For this purpose we first consider the sequence of independent inhomogeneous polynomial random variables, and then we use an approach which allows to get the estimate for total variation distance between mixed Poisson distribution and Poisson distribution with the parameter which equals to an average number of runs with length not less than predetermined. The estimate is based on both the variance of the mixed Poisson distribution parameter and the estimate obtained earlier for the total variation distance for the polynomial scheme. Separately we consider the case of a stationary Markov chain. Using derived estimates we investigate Poisson and normal limit theorems for the number of runs with length not less than predetermined, as well as the limit distribution for the maximal run length in a controlled sequence.
Keywords Markov chain, polynomial random sequence, number of runs, Poisson limit theorem, total variation distance, Chen-Stein method
UDC 519.214.5, 519.217.2
MSC 60F05, 60B10, 60J10
DOI 10.20537/vm160303
Received 23 May 2016
Language Russian
Citation Mezhennaya N.M. On the limit distribution of a number of runs in polynomial sequence controlled by Markov chain, Vestnik Udmurtskogo Universiteta. Matematika. Mekhanika. Komp'yuternye Nauki, 2016, vol. 26, issue 3, pp. 324-335.
  1. Balakrishnan N., Koutras M.V. Runs and scans with applications, John Wiley & Sons, Inc., 2002, 452 p.
  2. Aki S., Hirano K. Sooner and later waiting time problems for runs in Markov dependent bivariate trials, Annals of the Institute of Statistical Mathematics, 1999, vol. 51, issue 1, pp. 17-29. DOI: 10.1023/A:1003874900507
  3. Aki S., Hirano K. Discrete distributions related to succession events in two-state Markov chain, Statistical science and data analysis, Matusita K., Puri M.L., Hayakawa T. (Eds.), Zeist: VSP International Science Publishers, 1993, pp. 467-474.
  4. Geske M.X., Godbole A.P., Schaffner A.A., Skolnick A.M., Wallstrom G.L. Compound Poisson approximations for word patterns under Markovian hypotheses, Journal of Applied Probability, 1995, vol. 32, no. 4, pp. 877-892. DOI: 10.2307/3215201
  5. Mikhailov V.G. On asymptotic properties of the number of runs of events, Tr. Diskr. Mat., 2006, vol. 9, pp. 152-163 (in Russian).
  6. Savelyev L.Ya., Balakin S.V. The joint distribution of the number of ones and the number of 1-runs in binary Markov sequences, Discrete Mathematics and Applications, 2004, vol. 14, issue 4, pp. 353-372. DOI: 10.1515/1569392041938802
  7. Savelyev L.Ya., Balakin S.V. A combinatorial approach to calculation of moments of characteristics of runs in ternary Markov sequences, Discrete Mathematics and Applications, 2011, vol. 21, issue 1, pp. 47-67. DOI: 10.1515/dma.2011.004
  8. Fu J.C., Johnson B.C. Approximate probabilities for runs and patterns in i.i.d. and Markov-dependent multistate trials, Advances in Applied Probability, 2009, vol. 41, issue 1, pp. 292-308. DOI: 10.1017/S0001867800003232
  9. Mahmoudzadeh E., Montazeri M.A., Zekri M., Sadri S. Extended hidden Markov model for optimized segmentation of breast thermography images, Infrared Physics and Technology, 2015, vol. 72, pp. 19-28. DOI: 10.1016/j.infrared.2015.06.012
  10. Yang W., Tao J., Ye Z. Continuous sign language recognition using level building based on fast hidden Markov model, Pattern Recognition Letters, 2016, vol. 78, pp. 28-35. DOI: 10.1016/j.patrec.2016.03.030
  11. Koski T. Hidden Markov models for bioinformatics. Series: Computational biology, vol. 2, Dordrecht: Kluwer Academic Publishers, 2001, 391 p.
  12. Mamon R.S., Elliott R.J. (Eds.) Hidden Markov models in finance. International series in operations research & management science, New York: Springer-Verlag, 2007, 186 p. DOI: 10.1007/0-387-71163-5
  13. Elliott R.J., Aggoun L., Moore J.B. Hidden Markov models. Applications of Mathematics, vol. 29, New York: Springer-Verlag, 1995, 382 p.
  14. Mezhennaya N.M. On the number of characters matchings in discrete random sequence controlled by Markov chain, Siberian Electronic Mathematical Reports, 2016, vol. 13, pp. 305-317 (in Russian). DOI: 10.17377/semi.2016.13.025
  15. Shiryaev A.N. Veroyatnost'-1 (Probability-1), 4-th edition, Moscow: Moscow Center for Continuous Mathematical Education, 2011, 552 p.
  16. Rozanov Yu.A. Sluchainye protsessy. Kratkii kurs (Stochastic processes. Short course), Moscow: Nauka, 1979, 184 p.
  17. Arratia R., Goldstein L., Gordon L. Two moments suffice for Poisson approximations: the Chen-Stein method, Annals of Probability, 1989, vol. 17, no. 1, pp. 9-25. DOI: 10.1214/aop/1176991491
  18. Karlis D., Xekalaki E. Mixed Poisson distributions, International Statistical Review, 2005, vol. 73, issue 1, pp. 35-58. DOI: 10.1111/j.1751-5823.2005.tb00250.x
  19. Barbour A.D., Holst L., Janson S. Poisson approximation, Oxford: Oxford University Press, 1992, 277 p.
Full text
<< Previous article
Next article >>